Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 3, 2017, 4:37 PM EDT for Montgomery County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 3, 2017, 5:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
County Montgomery County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WWUS81 KRNK 032037 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 437 PM EDT THU AUG 3 2017 VAZ014-032100- Montgomery- 437 PM EDT THU AUG 3 2017 ...A SHOWER WILL AFFECT CENTRAL MONTGOMERY COUNTY... At 436 PM EDT, a shower was located over Christiansburg, moving north at 10 mph. This shower is expected to develop into a thunderstorm, and potentially produce pea size hail. Winds in excess of 30 mph and pea size hail are possible with this shower. Locations impacted include... Blacksburg... Christiansburg... Merrimac... and Prices Fork. Torrential rainfall is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3710 8042 3711 8050 3722 8050 3721 8038 TIME...MOT...LOC 2036Z 187DEG 8KT 3714 8045 $$ DS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:12 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 3, 3:12 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 312 PM EDT Thu Aug 3 2017 .SYNOPSIS... A cold front will approach the region from the northwest on Friday and bring a good chance for showers and thunderstorms to the region, especially west of the Blue Ridge, late Friday afternoon into Friday night. High pressure will then bring fair and somewhat cooler weather for the first part of the weekend. However, as the high moves off to our east, conditions will become unsettled with our chances for showers and thunderstorms increasing again from late Sunday into the first part of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 310 PM EDT Thursday... A weak short wave is combining with orographic forcing and ample instability to generate some showers and thunderstorms mainly west of the Blue Ridge. While some meso models are hinting at the possibility for some lingering showers holding on until around Midnight, expect the bulk of convection to fade with loss of heating early this evening with dry conditions thereafter. Dense valley fog will also develop toward daybreak, especially near any locations that get wet this afternoon. Any fog/stratus will burn off Friday morning. With a cold front approaching from the northwest our chances for thunderstorms will be increasing Friday afternoon. While the best dynamics will be pulling off into the Northeast, bulk shear parameters, surface based instability, and better forcing ahead of the front should help support some stronger/marginally severe storms especially west of the Blue Ridge. Temperatures through tomorrow will be quite similar to recent days lows tonight mid/upper 60s east of the Blue Ridge, lower 60s west, and highs Friday around 90 east, low/mid 80s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 310 PM EDT Thursday... Keeping close to the previous forecast Friday night as it looks like line of convection with front will be in the mountain at 00z Saturday, but fade as energy shears out to the northeast. Expect likely pops across WV into far SW Va to low chance in the east. Models are drying things out faster into Saturday so nudged pops down Sat-Sat night but left token slight chance in the southern CWA from roughly the VA counties bordering NC and points south. Should notice a less humid airmass as dewpoints fall into the 40s and 50s. Return flow around backside of the sfc high moving across the mid- Atlantic may allow for a little better chance in showers Sunday but even the models are slower and keep chance pops along/south of NC/VA border. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 310 PM EDT Thursday... Pattern looks to stay active at times this period with 5h trough situated across the Great Lakes into the northeast. Next front arrives Monday-Tuesday with best chance of showers/rain, with high temperatures below normal. High pressure works in briefly from the north behind the front Tuesday night-Wednesday but seems models showing front moving back north as a warm front into Thursday so keep chance of showers/storms around. While highs will be below normal, lows will be closer to normal, or slightly higher with increased moisture. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 225 PM EDT Thursday... Expecting a typical summertime diurnal variation in weather through this TAF period with some thunderstorms mainly west of the Blue Ridge through early this evening, then valley fog developing late, followed by another chance for thunderstorms Friday afternoon. Outside of any convection, anticipate conditions being mainly VFR with IFR in fog tonight. The most likely locations for poor flight conditions in fog late tonight will be KLWB and KBCB so will not mention any obvis or stratus elsewhere. Winds will generally be light through the period. Extended Aviation Discussion... A cold front will move into the area late Friday into Saturday with perhaps a round of sub-VFR ceilings and visibilities in showers and thunderstorms espcly Friday evening. Front stalls just south of the area by Sunday with possible clouds/showers and sub-VFR conditions returning north into southern sections by late in the day and across the region overnight. Potential for more widespread showers and storms including sub-VFR looks possible on Monday as another cold front arrives from the west. && .EQUIPMENT... As of 1040 AM EDT Tuesday... The radar will be down most of the time today due to continuation of an upgrade on the signal processor. If all goes well, the radar may be intermittently available before returning to full service Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...WP LONG TERM...WP AVIATION...MBS/JH EQUIPMENT...MBS
Hazardous weather outlook, Aug 3, 3:28 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 328 PM EDT Thu Aug 3 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-040900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 328 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to isolated severe thunderstorms will be possible late Friday into Friday night. Damaging winds along with large hail will be the primary threats. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 4:37 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 437 PM EDT THU AUG 3 2017 VAZ014-032100- Montgomery- 437 PM EDT THU AUG 3 2017 ...A SHOWER WILL AFFECT CENTRAL MONTGOMERY COUNTY... At 436 PM EDT, a shower was located over Christiansburg, moving north at 10 mph. This shower is expected to develop into a thunderstorm, and potentially produce pea size hail. Winds in excess of 30 mph and pea size hail are possible with this shower. Locations impacted include... Blacksburg... Christiansburg... Merrimac... and Prices Fork. Torrential rainfall is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3710 8042 3711 8050 3722 8050 3721 8038 TIME...MOT...LOC 2036Z 187DEG 8KT 3714 8045 DS
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.